Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 39, NWS New York, NY

August 15, 2023Suffolk County, New York

NWS New York, NY issued this flash flood warning at Aug 15, 2023, 4:30 AM EDT for Suffolk County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2023, 4:30 AM EDT (08:30 UTC)
Expired
Aug 15, 2023, 6:37 AM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 8 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.5 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WGUS51 KOKX 150830
FFWOKX
NYC103-151130-
/O.NEW.KOKX.FF.W.0039.230815T0830Z-230815T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
430 AM EDT Tue Aug 15 2023

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Central Suffolk County in southeastern New York...

* Until 730 AM EDT.

* At 430 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.75 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Shirley, Manorville, Center Moriches, Mastic, Mastic Beach, 
  Calverton, East Moriches and Brookhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4072 7297 4073 7294 4073 7296 4097 7276
      4101 7256 4082 7273 4076 7271 4069 7300

FLASH FLOOD...RADAR INDICATED

$$

JC
2 follow-up statements
730 
WGUS71 KOKX 150957
FFSOKX

Flash Flood Statement
National Weather Service New York NY
557 AM EDT Tue Aug 15 2023

NYC103-151130-
/O.CON.KOKX.FF.W.0039.000000T0000Z-230815T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
557 AM EDT Tue Aug 15 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM EDT THIS 
MORNING FOR CENTRAL SUFFOLK COUNTY...

At 557 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Shirley, Manorville, Center Moriches, Mastic, Mastic Beach, 
  Calverton, East Moriches and Brookhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4072 7297 4073 7294 4073 7296 4097 7276
      4101 7256 4082 7273 4076 7271 4069 7300

FLASH FLOOD...RADAR INDICATED

$$

JC
212 
WGUS71 KOKX 151037
FFSOKX

Flash Flood Statement
National Weather Service New York NY
637 AM EDT Tue Aug 15 2023

NYC103-151047-
/O.CAN.KOKX.FF.W.0039.000000T0000Z-230815T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
637 AM EDT Tue Aug 15 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL SUFFOLK COUNTY...

Flash flooding is no longer expected, however minor and poor 
drainage flooding will still be possible for the next few hours. 
Please continue to heed remaining road closures.

LAT...LON 4072 7297 4073 7294 4073 7296 4097 7276
      4101 7256 4082 7273 4076 7271 4069 7300

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 4:20 AM EDT, 10 minutes earlier.

Area forecast discussion, Aug 15, 4:20 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service New York NY
420 AM EDT Tue Aug 15 2023

.SYNOPSIS...
Low pressure impacts the region overnight into this morning,
then slowly passing east into Tuesday Night. A stalled frontal
boundary remains in the vicinity Wednesday and Wednesday night
and may move back into the region for Thursday. Another cold
front approaches from the west Thursday night and passes through
on Friday. High pressure returns for the weekend. Another cold
front may move through next Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A flood watch remains in effect until 10 AM EDT for the entire
region. However, the heaviest rain was now falling across
southeastern Connecticut into eastern Suffolk county New York.
Areas to the west had received heavy rainfall earlier in the
overnight hours, with many locations receiving over an inch of
rainfall.

A wave of low pressure will continue to track eastward along a
warm frontal boundary from northeastern Pennsylvania and into
the vicinity of the New York metropolitan area and near the
south shore of Long Island. Precipitable water values remain
high at 2 to 2.5 inches and moderate to periods of heavy
rainfall will be possible with strong isentropic lift along the
frontal boundary.

The precipitation will be ending west to east this morning.
However, an upper trough remains to the west of the region, and
additional precipitation moves back into the western areas this
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The upper trough will be moving through the area tonight into
early Wednesday morning as the trough weakens. Precipitable
water values will be lowering to 1.5 to 1.75 inches, and forcing
will also be weakening. Isolated thunderstorms will be possible
with weak CAPE and instability. The surface frontal wave will
track through the region tonight into early Wednesday, moving
just south and east. Weak high pressure then builds behind the
frontal system later Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
With the cold front offshore, dry conditions are in the forecast
for Wednesday. However, some deterministic models are bringing
precipitation into the area likely in association with a weak
upper level shortwave to the west that weakens as it crosses the
area during the day. Additionally, the old frontal boundary may
remain close enough to the region to provide some weak lift for
some light showers to develop. At this time, did not add in any
POPs, but if the trend continues, may have to add POPs to later
forecasts.

Wednesday night should be dry, if there are any showers, they
should dissipate with the loss of diurnal heating. Better
chances for precipitation on Thursday as the boundary moves
closer to the region. There is some uncertainty with exactly
where the frontal boundary will be, but it looks like the best
chances for any showers and possibly a thunderstorm will be
across eastern areas, as they will be closer to the front.

Thereafter, an upper level trough from the Great Lakes region
approaches for Thursday night which will swing a cold front
through on Friday. This will mean a chance for showers for the
entire forecast area from late Thursday night through Friday
morning, with showers diminishing by Friday afternoon. Dry
conditions return for the weekend and into the beginning of next
week with high pressure building in. Another cold front may
move through next Monday, but it looks to do so dry.

Temperatures are expected to be near normal for this time of
year. A less humid airmass is expected for the weekend, with dew
points dropping to the 50s for much of the region.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
A warm front and wave of low pressure approach the region this
morning, lingering nearby into Wednesday.

Cigs and vsbys have lowered to MVFR or lower as a slug of moisture
ahead of the frontal wave moves through the local area early this
morning. MVFR predominantly prevails through the remainder of the
morning with occasional showers. IFR likely in heavier showers or
the isolated thunderstorm. Rain tapers by late morning with light NE-
N flow for most terminals as the warm front remains largely just to
our south. The exception perhaps will be for KEWR, KJFK, and KISP
where the boundary may lift over or just north of these terminals
and a SW or WSW flow develops for a period this morning. Cigs likely
remain MVFR much of the day for all terminals, with additional
shower activity expected to redevelop this evening and into the
overnight, keeping conditions sub VFR. Thunder is possible during
this time as well, though confidence in coverage is low.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Low confidence in wind direction through the morning with warm front
and low pressure passing near or just south of the terminals. Timing
of precip may be off by an hour or two.

Thunder possible with the showers toward and after 00z Wed,
confidence in coverage too low to include at the moment.

OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...

Late tonight: Chance of showers and tstms, mainly in the evening.
Mist or fog possible overnight. MVFR or lower possible.

Wednesday through Thursday afternoon: VFR.

Thursday night: Chance of showers and thunderstorms with MVFR or
lower possible.

Friday: Chance of mainly AM showers and thunderstorms with MVFR or
lower possible. W winds G20kt in the afternoon.

Saturday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Winds and seas remain below SCA levels across the forecast
waters today through most of Thursday night. A prolonged south
to southwesterly flow will allow waves to build on the ocean to
near 5 ft by late Thursday night. 5 to 6 ft waves are forecast
Friday through Friday night, with waves slowly diminishing
thereafter through Saturday morning.

&&

.HYDROLOGY...
Basin averaged rainfall of 1.25" to nearly 2" is likely into
this morning with several locations already having received
over an inch. Local amounts up to 3 inches are possible. Much of
this rainfall has occurred up to 300 AM EDT, with the heaviest
rain now falling across eastern Suffolk county and into
southeastern Connecticut. Poor drainage and minor nuisance
flooding occurred, with localized flash flooding possible in
the areas where the heavy rainfall will be occurring early this
morning.

From Wednesday through early next week, no hydrologic impacts
are expected.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk for the development of rip currents for
today and Wednesday at all the ocean beaches.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 10 AM EDT this morning for CTZ005>012.
NY...Flood Watch until 10 AM EDT this morning for NYZ067>075-
     078>081-176>179.
NJ...Flood Watch until 10 AM EDT this morning for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...
AVIATION...DR
MARINE...MET
HYDROLOGY...MET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 15, 3:23 AM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
323 AM EDT Tue Aug 15 2023

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-161000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
323 AM EDT Tue Aug 15 2023

...FLOOD WATCH IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-161000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
323 AM EDT Tue Aug 15 2023

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 15, 2:01 AM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service New York NY
201 AM EDT Tue Aug 15 2023

CTZ005-009-NYZ070-071-073-176-177-150645-
Northern Fairfield CT-Southern Fairfield CT-Northern Queens NY-
Bronx NY-Southern Westchester NY-Northern Nassau NY-
Northern Westchester NY-
201 AM EDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAIRFIELD...SOUTHERN
WESTCHESTER...QUEENS...BRONX AND NORTHWESTERN NASSAU COUNTIES THROUGH
245 AM EDT...

At 201 AM EDT, Doppler radar was tracking a strong thunderstorm over
Throgs Neck Bridge, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Co-op City and Port Washington around 205 AM EDT.
  Glen Cove and Rye around 210 AM EDT.
  Port Chester and Greenwich around 215 AM EDT.
  Stamford around 225 AM EDT.
  New Canaan and Darien around 230 AM EDT.
  Norwalk around 235 AM EDT.
  Wilton around 240 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4081 7393 4133 7351 4117 7322 4105 7338
      4099 7356 4100 7359 4097 7362 4097 7365
      4090 7374 4088 7374 4086 7366 4092 7364
      4092 7350 4078 7365 4077 7370 4073 7376
TIME...MOT...LOC 0601Z 215DEG 35KT 4082 7378

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:01 AM EDTSpecial Weather StatementOKXBronx44 min
Aug 15, 2:03 AM EDTSpecial Marine WarningOKX42 min
Aug 15, 2:17 AM EDTAreal Flood AdvisoryOKXNassau, Suffolk, Westchester88 min
Aug 15, 3:00 AM EDTAreal Flood AdvisoryOKXSuffolk90 min
Aug 15, 3:13 AM EDTAreal Flood AdvisoryOKXBronx, Westchester47 min
Aug 15, 3:40 AM EDTAreal Flood AdvisoryOKXSuffolk3 hr
Aug 15, 3:51 AM EDTFlash Flood WarningOKXSuffolk3 hr
Aug 15, 4:36 AM EDTSpecial Marine WarningOKX54 min
Aug 15, 5:00 AM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond and 2 more43 min
Aug 15, 5:22 AM EDTAreal Flood AdvisoryOKXSuffolk83 min
Aug 15, 6:40 AM EDTAreal Flood AdvisoryOKXSuffolk63 min

Nearby

Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.